Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Gastroenterology
Volume 17, Issue 8, Pages 497-500
http://dx.doi.org/10.1155/2003/306498
Brief Communication

Resolution of Multiple Severe Nonsteroidal Anti-Inflammatory Drug-Induced Colonic Strictures with Prednisone Therapy: A Case Report and Review of the Literature

Robert M Penner and C Noel Williams

Department of Medicine, Division of Gastroenterology University of Alberta, Edmonton, Alberta, Canada

Received 10 March 2003; Revised 3 June 2003

Copyright © 2003 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 69-year-old woman on nonsteroidal anti-inflammatory drugs (NSAIDs) was admitted to a university hospital with abdominal pain, profound anemia and melena stools. Duodenal ulceration and subsequent healing were documented. Colonoscopy revealed haustral ulceration and NSAID-induced colonic diaphragm disease. Discontinuation of NSAID therapy did not result in endoscopic change, but a 20-week course of prednisone was followed by complete resolution. This is the first case describing prednisone monotherapy for such strictures, and only the second in which endoscopic resolution has been documented. With further supporting experience, prednisone may be considered in addition to NSAID discontinuation for patients with this rare but serious complication.